still not undetectable...
May 2, 2004
I started HAART in January 2004 with TDF + FTC + EFV qd.
My VL was 144,000 in Dec. 2003 and 88,000 in Jan. 2004; CD4 was around 310, 18%.
Within 3 weeks, the VL fell to 650, but 10 weeks after starting was still around 550. CD4 went up to 340 and now 410.
From what I've read on this forum and elsewhere, these are good results and I shouldn't be worried that my VL is not yet undetectable.
However, I've had 3 doctors tell me the fact that the VL is still detectable is troubling. Two said they were worried that NNRTI resistance might develop; one even mentioned the possibility of multi-resistant virus.
What is your opinion? Should I intensify or change some component of this initial regimen?
I wouldn't worry about this at all if several doctors hadn't expressed their doubts.
Thanks for your opinion -- and this forum!
Response from Dr. Young
Thanks for your questions.
You're correct in that the low level viral load is troubling- because of the potential for developing drug resistance. I'd have to ask if your doctors did a resistance test before you started-- this might answer questions about whether resistance was present even before starting on treatment. The other key questions are how your adherence is doing and whether you've had any minor infections (like herpes or sinusitis), since the later can definitely cause minor viral load elevations.
That said, your viral load is right at the threshold for doing resistance testing (typically 500 copies). I'd be asking if a resistance test might be ordered to help sort out things.
Not every viral laod in this range is indicative of resistance, but due dilegence tells me that you (or your doctors) should be asking a few questions.
Intensification is a possibility, though I'd want to know what was going on before making any changes.
Good luck, let us know how things turn out.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Can An Allergic Reaction Cause Thrush?
- Can You Get Hiv By Being Top?
- Accuracy Of Hiv Test At 6 Weeks
- If I Eat After A Person With Hiv Can I Get It?
- Are Swelling Of The Feet And Ankles Symptoms Of Neuropathy?
- Can Fluid Buildup Around Eyes And Blurred Vision Be Caused By A Viral Infection Or Hiv?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.